Nevada, 2022Debris Flow in Nevada, August 2, 2022
August 2, 2022 · NWS LKN · 1 event in 1 county or zone
Localized flooding over the Wildcat burn scar occurred when a thunderstorm moved over the scar.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Localized flooding over the Wildcat burn scar occurred when a thunderstorm moved over the scar.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 2, 2:41 PM PST, 3 hours 19 minutes earlier.
Area forecast discussion, Aug 2, 2:41 PM PST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Elko NV
341 PM PDT Tue Aug 2 2022
&&
.UPDATE...Made adjustments to thunderstorm potential based on
latest radar and satellite observations. Potential for
thunderstorm development now includes portions of Southern Lander
and Eureka counties including the city of Eureka.
&&
.PREV DISCUSSION... /ISSUED AT 149 PM /
SYNOPSIS...Active weather will continue through the rest of the
week and into the weekend as ample monsoonal moisture remains over
the Silver State for an extended period. Expect shower and
thunderstorm development to be a constant each afternoon for a
majority of Northern and Central Nevada.
SHORT TERM...Today through Wednesday.
Active weather continues for today as monsoonal moisture
continues to get drag out of the south by the interaction of the
upper- level high and offshore closed low. For today, latest water
vapor imagery is showing the flow to be more southwestern in
orientation with most of the moisture originating out of Southern
California for the day. Showers and wet thunderstorms are expected
this afternoon, but look for this orientation to result in a more
isolated set up for the region. In terms of location, latest high
resolution models are placing best chances of activity north of
I-80 with some pop-up storms in the southeastern portion of the
region. While precipitation is expected to be much lighter for
today, latest model soundings have continue to hint at a higher
DCAPE for today which will aid in creating much stronger outflow
winds from any thunderstorm generated. By Wednesday, latest model
agreement sees the descent of a trough out of the Gulf of Alaska
that will look to flatten the ridge out for the day. Showers and
thunderstorms are expected to continue that afternoon. However,
expect a more southerly focus for the day with best chances once
again south of US-50. Temperatures should continue to hold in the
high 80s to 90s for today and tomorrow with overnight low
temperatures in the 50s to low 60s.
LONG TERM...Thursday through next Tuesday.
Monsoon moisture will linger across the region through Thursday
aiding in the development of scattered afternoon showers and
thunderstorms across the area although wetting rains are not
expected in most valleys. Deterministic and and ensemble model
guidance are indicating a more widespread rain event across the
much of the state Friday as a trough moves north of the region
providing some upper-level support for expanded convection.
Expected rainfall amounts from 0.10" to 0.30" inches will be
common in all areas expect western ELko county and Humboldt
county. Slightly drier air filters into the state over the
weekend with a few showers and thunderstorms mainly south of
US-50. Another monsoon moisture surge is possible Monday and
Tuesday next week. Overall, active weather will continue for the
next week or so with some long term guidance extending even beyond
that time frame.
With the exception of thunderstorm wind gusts, general winds will
be light with a south-southwest component each afternoon.
Temperatures will be in the 80s and lower 90s for much of the
state with drier Humboldt county rising into the mid 90s.
AVIATION...A few convective showers and thunderstorms expected
mainly north of I-80 and along the higher terrain of central
Nevada through the early evening hours. Still a chance of TS near
KEKO, KTPH and KWMC. Active weather including afternoon showers
and thunderstorms will continue across central Nevada including
KEKO and KTPH Wednesday with more widespread convection expected
Thursday and Friday for all TAF sites.
FIRE WEATHER...Monsoonal moisture continues to make its presence
know to the region with showers and mostly wet thunderstorms
expected clear into next week. Frequent lightning will continue to
be a concern for fire starts throughout the week in all zones.
However, a combinations of high RH values and relatively calm
winds will help slow fire spread should a start occur. For storms
today, moisture content will be slightly leaning towards the lower
end resulting in more isolated wet thunderstorms capable of
producing decent outflow winds for the afternoon. Thunderstorm
generation will lean more towards the northern zones for the day,
but still look for storms and build up to be possible in all
zones. Wednesday will see a trough sink down into the Pacific
Northwest, which will result in the trough flattening and storms
shift further south for the afternoon. Look for more widespread
activity to return Thursday with latest guidance expecting another
strong push Friday afternoon.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&
94/93
In the hours before
Special weather statement, Aug 2, 2:17 PM PST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Elko NV
317 PM PDT Tue Aug 2 2022
NVZ035-037-022245-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
317 PM PDT Tue Aug 2 2022
...A strong thunderstorm will impact portions of western White Pine
and southeastern Eureka Counties through 345 PM PDT...
At 317 PM PDT, Doppler radar was tracking a strong thunderstorm over
Eureka, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eureka and Pinto Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.
&&
LAT...LON 3944 11598 3956 11598 3962 11567 3942 11569
TIME...MOT...LOC 2217Z 268DEG 18KT 3951 11591
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
93Special weather statement, Aug 2, 2:52 PM PST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Elko NV
352 PM PDT Tue Aug 2 2022
NVZ030-031-022330-
Northern Elko County NV-Humboldt County NV-
352 PM PDT Tue Aug 2 2022
...A strong thunderstorm will impact portions of northeastern
Humboldt and northwestern Elko Counties through 430 PM PDT...
At 351 PM PDT, Doppler radar was tracking a strong thunderstorm 31
miles east of McDermitt, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northeastern
Humboldt and northwestern Elko Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.
&&
LAT...LON 4175 11729 4199 11711 4199 11670 4169 11692
TIME...MOT...LOC 2251Z 262DEG 10KT 4185 11712
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
93Special weather statement, Aug 2, 5:08 PM PST, 52 minutes before
Special Weather Statement
National Weather Service Elko NV
608 PM PDT Tue Aug 2 2022
NVZ031-030145-
Northern Elko County NV-
608 PM PDT Tue Aug 2 2022
...A strong thunderstorm will impact portions of north central Elko
County through 645 PM PDT...
At 608 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Jarbidge, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central Elko
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4185 11478 4177 11515 4193 11526 4200 11512
4200 11487
TIME...MOT...LOC 0108Z 245DEG 14KT 4189 11512
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
90Special weather statement, Aug 2, 5:18 PM PST, 42 minutes before
Special Weather Statement
National Weather Service Elko NV
618 PM PDT Tue Aug 2 2022
NVZ031-030145-
Northern Elko County NV-
618 PM PDT Tue Aug 2 2022
...A strong thunderstorm will impact portions of north central Elko
County through 645 PM PDT...
At 617 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Gibbs Ranch, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gibbs Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Moderate to heavy rainfall is also occurring with this storm and may
lead to localized flooding, especially in the Wildcat Burn Scar
area. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4149 11530 4159 11550 4183 11527 4167 11498
TIME...MOT...LOC 0117Z 214DEG 18KT 4161 11535
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
90Special weather statement, Aug 2, 5:51 PM PST, 9 minutes before
Special Weather Statement
National Weather Service Elko NV
651 PM PDT Tue Aug 2 2022
NVZ031-030215-
Northern Elko County NV-
651 PM PDT Tue Aug 2 2022
...A strong thunderstorm will impact portions of northeastern Elko
County through 715 PM PDT...
At 651 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Contact, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jackpot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4179 11456 4180 11497 4198 11500 4201 11487
4200 11459
TIME...MOT...LOC 0151Z 263DEG 16KT 4190 11489
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
90Special weather statement, Aug 2, 5:52 PM PST, 8 minutes before
Special Weather Statement
National Weather Service Elko NV
652 PM PDT Tue Aug 2 2022
NVZ031-030215-
Northern Elko County NV-
652 PM PDT Tue Aug 2 2022
...A strong thunderstorm will impact portions of north central Elko
County through 715 PM PDT...
At 651 PM PDT, Doppler radar was tracking a strong thunderstorm near
Gibbs Ranch, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gibbs Ranch, and the Wildcat Burn scar Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4157 11528 4167 11531 4178 11506 4155 11497
TIME...MOT...LOC 0151Z 252DEG 14KT 4164 11523
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
91Debris Flow, Elko
- When
- August 2, 6:00 PM PST to 10:00 PM PST
- Where
- Elko County, 11.38 mi ESE of Charleston to 12.92 mi ESE of Charleston
- Cause
- Heavy Rain / Burn Area
- Reported by
- Other Federal Agency
- Coordinates
- 41.620, -115.320
A USGS Hydrologist reported debris flows over the WildCat Burn scar and provided pictures. The Burn scar previously took a direct hit from a slow-moving thunderstorm with radar estimated 1-2/hr rainfall rates. It was previously determined by the hydrologist that 0.25 in 15 minutes or 1/hour rain rates would be enough to produce debris flows.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wyoming, August 2, 20221 death · 1 injured · 1 event
- Flash Flooding in Mississippi, August 2, 2022$1.1 million · 4 events
- Wildfire in Texas, August 2 to 11, 2022$1.1 million · 3 events
- Damaging Winds in South Dakota, August 2, 2022$208,000 · 69 kt wind · 15 events
- Flash Flooding and Hail in Illinois, August 2, 2022$60,000 · 1 in hail · 30 events
- Hail and Damaging Winds in Wisconsin, August 2 to 3, 2022$60,000 · 1.5 in hail · 23 events
- Damaging Winds in Minnesota, August 2, 2022$44,000 · 70 kt wind · 26 events
- Damaging Winds in Michigan, August 2, 2022$33,000 · 65 kt wind · 8 events
- Excessive Heat in Minnesota, August 2, 202232 events
- Hail and Damaging Wind in Missouri, August 2, 2022$18,000 · 1.25 in hail · 2 events
- Heat in Tennessee, August 2, 202211 events
- Hail in Minnesota, August 2, 20222 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039727.